Interior Health has put Cranbrook under a Drug Alert following the circulation of toxic drugs being sold as “down” and coming back positive for a high concentration of fentanyl and benzodiazepines.
The health authority said there is a high risk of overdoses from the circulated drugs. Interior Health warned that with prolonged sedation, people may not respond to naloxone, the life-saving medication to counteract an overdose.
Anyone potentially responding to an overdose is being asked to give rescue breaths and seek immediate medical help.
The “down” is a dark purple granular substance. It was tested at ANKORS East Kootenay with positive results for fentanyl and benzodiazepines
As a precaution, Interior Health has offered the following information to reduce the risk of an overdose:
- Get your drugs checked
- Avoid using different drugs at the same time or using drugs and alcohol together
- Don’t use alone or ask someone to check on you
- If you use while alone, consider using the Lifeguard app which can connect you with 911 emergency responders if you overdose
- Download at the App Store or Google Play
- When using your substance start with a small amount, and then go slow
- Use at an Overdose Prevention or Supervised Consumption Site, if one is near you
- Know how to respond to an overdose
- Call 911, give rescue breaths and naloxone
Drug checking services are available for free at ANKORS East Kootenay in Cranbrook (209 –16th Ave North) and at East Kootenay Addiction Services (250-489-4344).
MORE: Drug Checking Services (Interior Health)
MORE: Harm Reduction Services and Locations (Toward the Heart)
MORE: Cranbrook Drug Alert (Interior Health)